September  2012, 11(5): 1587-1614. doi: 10.3934/cpaa.2012.11.1587

Lie groups related to Hörmander operators and Kolmogorov-Fokker-Planck equations

1. 

Dipartimento di Matematica, Università degli Studi di Bologna, Piazza di Porta San Donato, 5 - 40126 Bologna, Italy, Italy

Received  January 2011 Revised  January 2012 Published  March 2012

If $\mathcal{L}=\sum_{j=1}^m X_j^2+X_0$ is a Hörmander partial differential operator in $\mathbb{R}^N$, we give sufficient conditions on the $X_j$'s for the existence of a Lie group structure $\mathbb{G}=(\mathbb{R}^N,*)$, not necessarily nilpotent, such that $\mathcal{L}$ is left invariant on $\mathbb{G}$. We also investigate the existence of a global fundamental solution $\Gamma$ for $\mathcal{L}$, providing results ensuring a suitable left invariance property of $\Gamma$. Examples are given for operators $\mathcal{L}$ to which our results apply: some are new, some appear in recent literature, usually quoted as Kolmogorov-Fokker-Planck type operators.
Citation: Andrea Bonfiglioli, Ermanno Lanconelli. Lie groups related to Hörmander operators and Kolmogorov-Fokker-Planck equations. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1587-1614. doi: 10.3934/cpaa.2012.11.1587
References:
[1]

J. August and S. W. Zucker, Sketches with curvature: The curve indicator random field and Markov processes, IEEE Transactions on Pattern Analysis and Machine Intelligence, 25 (2003), 387-400. doi: 10.1109/TPAMI.2003.1190567.  Google Scholar

[2]

A. Bonfiglioli, Homogeneous Carnot groups related to sets of vector fields, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat., 7 (2004), 79-107.  Google Scholar

[3]

A. Bonfiglioli, An ODE's version of the formula of Baker, Campbell, Dynkin and Hausdorff and the construction of Lie groups with prescribed Lie algebra, Mediterr. J. Math., 7 (2010), 387-414. doi: 10.1007/s00009-010-0064-x.  Google Scholar

[4]

A. Bonfiglioli and R. Fulci, "Topics in Noncommutative Algebra. The Theorem of Campbell, Baker, Hausdorff and Dynkin," Lecture Notes in Mathematics, 2034, Springer-Verlag, 2011. doi: 10.1007/978-3-642-22597-0.  Google Scholar

[5]

A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, Uniform Gaussian estimates of the fundamental solutions for heat operators on Carnot groups, Adv. Differ. Equ., 7 (2002), 1153-1192.  Google Scholar

[6]

A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, "Stratified Lie Groups and Potential Theory for their sub-Laplacians," Springer Monographs in Mathematics 26, New York, NY, Springer, 2007.  Google Scholar

[7]

J.-M. Bony, Principe du maximum, inégalité de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier (Grenoble), 19 (1969), 277-304.  Google Scholar

[8]

M. Bramanti, Singular integrals in nonhomogenoeus spaces: $L^2$ and $L^p$ continuity from Hölder Estimates, Rev. Mat. Iberoamericana, 26 (2010), 347-366.  Google Scholar

[9]

M. Bramanti, G. Cupini, E. Lanconelli and E. Priola, Global $L^p$ estimates for degenerate Ornstein-Uhlenbeck operators, Math. Z., 266 (2010), 789-816. doi: 10.1007/s00209-009-0599-3.  Google Scholar

[10]

G. Da Prato, "Kolmogorov Equations for Stochastic PDE's," Advanced Courses in Mathematics, CRM Barcelona, Basel: Birkhäuser, 9 (2004).  Google Scholar

[11]

G. Da Prato and A. Lunardi, Ornstein-Uhlenbeck operators with time periodic coefficients, J. Evol. Equ., 7 (2007), 587-614.  Google Scholar

[12]

G. Da Prato and A. Lunardi, On a class of self-adjoint elliptic operators in $L^2$ spaces with respect to invariant measures, J. Differ. Equations, 234 (2007), 54-79.  Google Scholar

[13]

A. Eggert, Extending the Campbell-Hausdorff multiplication, Geom. Dedicata, 46 (1993), 35-45. doi: 10.1007/BF01264092.  Google Scholar

[14]

B. Farkas and A. Lunardi, Maximal regularity for Kolmogorov operators in $L^2$ spaces with respect to invariant measures, J. Math. Pures Appl., 86 (2006), 310-321.  Google Scholar

[15]

C. L. Fefferman and A. Sánchez-Calle, Fundamental solutions for second order subelliptic operators, Ann. Math., 124 (1986), 247-272. doi: 10.2307/1971278.  Google Scholar

[16]

G. B. Folland, Subelliptic estimates and function spaces on nilpotent Lie groups, Ark. Mat., 13 (1975), 161-207. doi: 10.1007/BF02386204.  Google Scholar

[17]

G. B. Folland and E. M. Stein, "Hardy Spaces on Homogeneous Groups," Mathematical Notes, 28, Princeton University Press, Princeton, N.J. 1982.  Google Scholar

[18]

B. Franchi and E. Lanconelli, Hölder regularity theorem for a class of linear nonuniformly elliptic operators with measurable coefficients, Ann. Sc. Norm. Super. Pisa, Cl. Sci., 4 (1983), 523-541.  Google Scholar

[19]

C. E. Gutiérrez and E. Lanconelli, Maximum principle, nonhomogeneous Harnack inequality, and Liouville theorems for $X$-elliptic operators, Commun. Partial Differ. Equations, 28 (2003), 1833-1862.  Google Scholar

[20]

L. Hörmander, Hypoelliptic second order differential equations, Acta Math., 119 (1967), 147-171. doi: 10.1007/BF02392081.  Google Scholar

[21]

D. Jerison and A. Sánchez-Calle, Estimates for the heat kernel for a sum of squares of vector fields, Indiana Univ. Math. J., 35 (1986), 835-854.  Google Scholar

[22]

A. E. Kogoj and E. Lanconelli, An invariant Harnack inequality for a class of hypoelliptic ultraparabolic equations, Mediterr. J. Math., 1 (2004), 51-80. doi: 10.1007/s00009-004-0004-8.  Google Scholar

[23]

A. E. Kogoj and E. Lanconelli, Link of groups and homogeneous Hörmander operators, Proc. Am. Math. Soc., 135 (2007), 2019-2030. doi: 10.1090/S0002-9939-07-08646-7.  Google Scholar

[24]

A. N. Kolmogorov, Zufällige Bewegungen, Ann. of Math., 35 (1934), 116-117. doi: 10.2307/1968123.  Google Scholar

[25]

S. Kusuoka and D. Stroock, The partial Malliavin calculus and its application to nonlinear filtering, Stochastics, 12 (1984), 83-142.  Google Scholar

[26]

S. Kusuoka and D. Stroock, Long time estimates for the heat kernel associated with a uniformly subelliptic symmetric second order operator, Ann. of Math., 127 (1988), 165-189. doi: 10.2307/1971418.  Google Scholar

[27]

E. Lanconelli and A. E. Kogoj, $X$-elliptic operators and $X$-control distances, Ricerche Mat., 49 (2000), 223-243.  Google Scholar

[28]

E. Lanconelli and A. Pascucci, On the fundamental solution for hypoelliptic second order partial differential equations with non-negative characteristic form, Ricerche Mat., 48 (1999), 81-106.  Google Scholar

[29]

E. Lanconelli and S. Polidoro, On a class of hypoelliptic evolution operators, Rend. Semin. Mat. Torino, 52 (1994), 29-63.  Google Scholar

[30]

A. Lunardi, Schauder estimates for a class of degenerate elliptic and parabolic operators with unbounded coefficients in $\mathbbR^n$, Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser., 24 (1997), 133-164.  Google Scholar

[31]

D. Mumford, Elastica and computer vision, in "Algebraic Geometry and its Applications" (eds. Bajaj, Chandrajit) Springer-Verlag, New-York, 491-506 (1994). doi: 10.1007/978-1-4612-2628-4.  Google Scholar

[32]

A. Nagel, F. Ricci and E. M. Stein, Fundamental solutions and harmonic analysis on nilpotent groups, Bull. Am. Math. Soc., New Ser., 23 (1990), 139-144. doi: 10.1090/S0273-0979-1990-15920-8.  Google Scholar

[33]

F. Nazarov, S. Treil and A. Volberg, The $Tb$-theorem on non-homogeneous spaces, Acta Math., 190 (2003), 151-239. doi: 10.1007/BF02392690.  Google Scholar

[34]

P. Negrini and V. Scornazzani, Superharmonic functions and regularity of boundary points for a class of elliptic-parabolic partial differential operators, Boll. Unione Mat. Ital., VI. Ser., C, Anal. Funz. Appl., 3 (1984), 85-107.  Google Scholar

[35]

L. P. Rothschild and E. M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math., 137 (1976), 247-320. doi: 10.1007/BF02392419.  Google Scholar

[36]

V. S. Varadarajan, "Lie Groups, Lie Algebras and their Representations," Graduate Texts in Mathematics, Springer-Verlag, New York, 1984.  Google Scholar

[37]

Y. Wang, Y. Zhou, D. K. Maslen and G. S. Chirikjian, Solving phase-noise Fokker-Planck equations using the motion-group Fourier transform, IEEE Transactions on Communications, 54 (2006), 868-877. Google Scholar

[38]

W. Wojtyński, Quasinilpotent Banach-Lie algebras are Baker-Campbell-Hausdorff, J. Funct. Anal., 153 (1998), 405-413. doi: 10.1006/jfan.1997.3202.  Google Scholar

show all references

References:
[1]

J. August and S. W. Zucker, Sketches with curvature: The curve indicator random field and Markov processes, IEEE Transactions on Pattern Analysis and Machine Intelligence, 25 (2003), 387-400. doi: 10.1109/TPAMI.2003.1190567.  Google Scholar

[2]

A. Bonfiglioli, Homogeneous Carnot groups related to sets of vector fields, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat., 7 (2004), 79-107.  Google Scholar

[3]

A. Bonfiglioli, An ODE's version of the formula of Baker, Campbell, Dynkin and Hausdorff and the construction of Lie groups with prescribed Lie algebra, Mediterr. J. Math., 7 (2010), 387-414. doi: 10.1007/s00009-010-0064-x.  Google Scholar

[4]

A. Bonfiglioli and R. Fulci, "Topics in Noncommutative Algebra. The Theorem of Campbell, Baker, Hausdorff and Dynkin," Lecture Notes in Mathematics, 2034, Springer-Verlag, 2011. doi: 10.1007/978-3-642-22597-0.  Google Scholar

[5]

A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, Uniform Gaussian estimates of the fundamental solutions for heat operators on Carnot groups, Adv. Differ. Equ., 7 (2002), 1153-1192.  Google Scholar

[6]

A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, "Stratified Lie Groups and Potential Theory for their sub-Laplacians," Springer Monographs in Mathematics 26, New York, NY, Springer, 2007.  Google Scholar

[7]

J.-M. Bony, Principe du maximum, inégalité de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier (Grenoble), 19 (1969), 277-304.  Google Scholar

[8]

M. Bramanti, Singular integrals in nonhomogenoeus spaces: $L^2$ and $L^p$ continuity from Hölder Estimates, Rev. Mat. Iberoamericana, 26 (2010), 347-366.  Google Scholar

[9]

M. Bramanti, G. Cupini, E. Lanconelli and E. Priola, Global $L^p$ estimates for degenerate Ornstein-Uhlenbeck operators, Math. Z., 266 (2010), 789-816. doi: 10.1007/s00209-009-0599-3.  Google Scholar

[10]

G. Da Prato, "Kolmogorov Equations for Stochastic PDE's," Advanced Courses in Mathematics, CRM Barcelona, Basel: Birkhäuser, 9 (2004).  Google Scholar

[11]

G. Da Prato and A. Lunardi, Ornstein-Uhlenbeck operators with time periodic coefficients, J. Evol. Equ., 7 (2007), 587-614.  Google Scholar

[12]

G. Da Prato and A. Lunardi, On a class of self-adjoint elliptic operators in $L^2$ spaces with respect to invariant measures, J. Differ. Equations, 234 (2007), 54-79.  Google Scholar

[13]

A. Eggert, Extending the Campbell-Hausdorff multiplication, Geom. Dedicata, 46 (1993), 35-45. doi: 10.1007/BF01264092.  Google Scholar

[14]

B. Farkas and A. Lunardi, Maximal regularity for Kolmogorov operators in $L^2$ spaces with respect to invariant measures, J. Math. Pures Appl., 86 (2006), 310-321.  Google Scholar

[15]

C. L. Fefferman and A. Sánchez-Calle, Fundamental solutions for second order subelliptic operators, Ann. Math., 124 (1986), 247-272. doi: 10.2307/1971278.  Google Scholar

[16]

G. B. Folland, Subelliptic estimates and function spaces on nilpotent Lie groups, Ark. Mat., 13 (1975), 161-207. doi: 10.1007/BF02386204.  Google Scholar

[17]

G. B. Folland and E. M. Stein, "Hardy Spaces on Homogeneous Groups," Mathematical Notes, 28, Princeton University Press, Princeton, N.J. 1982.  Google Scholar

[18]

B. Franchi and E. Lanconelli, Hölder regularity theorem for a class of linear nonuniformly elliptic operators with measurable coefficients, Ann. Sc. Norm. Super. Pisa, Cl. Sci., 4 (1983), 523-541.  Google Scholar

[19]

C. E. Gutiérrez and E. Lanconelli, Maximum principle, nonhomogeneous Harnack inequality, and Liouville theorems for $X$-elliptic operators, Commun. Partial Differ. Equations, 28 (2003), 1833-1862.  Google Scholar

[20]

L. Hörmander, Hypoelliptic second order differential equations, Acta Math., 119 (1967), 147-171. doi: 10.1007/BF02392081.  Google Scholar

[21]

D. Jerison and A. Sánchez-Calle, Estimates for the heat kernel for a sum of squares of vector fields, Indiana Univ. Math. J., 35 (1986), 835-854.  Google Scholar

[22]

A. E. Kogoj and E. Lanconelli, An invariant Harnack inequality for a class of hypoelliptic ultraparabolic equations, Mediterr. J. Math., 1 (2004), 51-80. doi: 10.1007/s00009-004-0004-8.  Google Scholar

[23]

A. E. Kogoj and E. Lanconelli, Link of groups and homogeneous Hörmander operators, Proc. Am. Math. Soc., 135 (2007), 2019-2030. doi: 10.1090/S0002-9939-07-08646-7.  Google Scholar

[24]

A. N. Kolmogorov, Zufällige Bewegungen, Ann. of Math., 35 (1934), 116-117. doi: 10.2307/1968123.  Google Scholar

[25]

S. Kusuoka and D. Stroock, The partial Malliavin calculus and its application to nonlinear filtering, Stochastics, 12 (1984), 83-142.  Google Scholar

[26]

S. Kusuoka and D. Stroock, Long time estimates for the heat kernel associated with a uniformly subelliptic symmetric second order operator, Ann. of Math., 127 (1988), 165-189. doi: 10.2307/1971418.  Google Scholar

[27]

E. Lanconelli and A. E. Kogoj, $X$-elliptic operators and $X$-control distances, Ricerche Mat., 49 (2000), 223-243.  Google Scholar

[28]

E. Lanconelli and A. Pascucci, On the fundamental solution for hypoelliptic second order partial differential equations with non-negative characteristic form, Ricerche Mat., 48 (1999), 81-106.  Google Scholar

[29]

E. Lanconelli and S. Polidoro, On a class of hypoelliptic evolution operators, Rend. Semin. Mat. Torino, 52 (1994), 29-63.  Google Scholar

[30]

A. Lunardi, Schauder estimates for a class of degenerate elliptic and parabolic operators with unbounded coefficients in $\mathbbR^n$, Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser., 24 (1997), 133-164.  Google Scholar

[31]

D. Mumford, Elastica and computer vision, in "Algebraic Geometry and its Applications" (eds. Bajaj, Chandrajit) Springer-Verlag, New-York, 491-506 (1994). doi: 10.1007/978-1-4612-2628-4.  Google Scholar

[32]

A. Nagel, F. Ricci and E. M. Stein, Fundamental solutions and harmonic analysis on nilpotent groups, Bull. Am. Math. Soc., New Ser., 23 (1990), 139-144. doi: 10.1090/S0273-0979-1990-15920-8.  Google Scholar

[33]

F. Nazarov, S. Treil and A. Volberg, The $Tb$-theorem on non-homogeneous spaces, Acta Math., 190 (2003), 151-239. doi: 10.1007/BF02392690.  Google Scholar

[34]

P. Negrini and V. Scornazzani, Superharmonic functions and regularity of boundary points for a class of elliptic-parabolic partial differential operators, Boll. Unione Mat. Ital., VI. Ser., C, Anal. Funz. Appl., 3 (1984), 85-107.  Google Scholar

[35]

L. P. Rothschild and E. M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math., 137 (1976), 247-320. doi: 10.1007/BF02392419.  Google Scholar

[36]

V. S. Varadarajan, "Lie Groups, Lie Algebras and their Representations," Graduate Texts in Mathematics, Springer-Verlag, New York, 1984.  Google Scholar

[37]

Y. Wang, Y. Zhou, D. K. Maslen and G. S. Chirikjian, Solving phase-noise Fokker-Planck equations using the motion-group Fourier transform, IEEE Transactions on Communications, 54 (2006), 868-877. Google Scholar

[38]

W. Wojtyński, Quasinilpotent Banach-Lie algebras are Baker-Campbell-Hausdorff, J. Funct. Anal., 153 (1998), 405-413. doi: 10.1006/jfan.1997.3202.  Google Scholar

[1]

Manh Hong Duong, Yulong Lu. An operator splitting scheme for the fractional kinetic Fokker-Planck equation. Discrete & Continuous Dynamical Systems, 2019, 39 (10) : 5707-5727. doi: 10.3934/dcds.2019250

[2]

Vladimir I. Bogachev, Stanislav V. Shaposhnikov, Alexander Yu. Veretennikov. Differentiability of solutions of stationary Fokker--Planck--Kolmogorov equations with respect to a parameter. Discrete & Continuous Dynamical Systems, 2016, 36 (7) : 3519-3543. doi: 10.3934/dcds.2016.36.3519

[3]

Manh Hong Duong, Hoang Minh Tran. On the fundamental solution and a variational formulation for a degenerate diffusion of Kolmogorov type. Discrete & Continuous Dynamical Systems, 2018, 38 (7) : 3407-3438. doi: 10.3934/dcds.2018146

[4]

Rafael De La Llave, R. Obaya. Regularity of the composition operator in spaces of Hölder functions. Discrete & Continuous Dynamical Systems, 1999, 5 (1) : 157-184. doi: 10.3934/dcds.1999.5.157

[5]

María José Beltrán, José Bonet, Carmen Fernández. Classical operators on the Hörmander algebras. Discrete & Continuous Dynamical Systems, 2015, 35 (2) : 637-652. doi: 10.3934/dcds.2015.35.637

[6]

Kim-Ngan Le, William McLean, Martin Stynes. Existence, uniqueness and regularity of the solution of the time-fractional Fokker–Planck equation with general forcing. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2765-2787. doi: 10.3934/cpaa.2019124

[7]

Valerii Los, Vladimir A. Mikhailets, Aleksandr A. Murach. An isomorphism theorem for parabolic problems in Hörmander spaces and its applications. Communications on Pure & Applied Analysis, 2017, 16 (1) : 69-98. doi: 10.3934/cpaa.2017003

[8]

Shui-Nee Chow, Wuchen Li, Haomin Zhou. Entropy dissipation of Fokker-Planck equations on graphs. Discrete & Continuous Dynamical Systems, 2018, 38 (10) : 4929-4950. doi: 10.3934/dcds.2018215

[9]

Sylvain De Moor, Luis Miguel Rodrigues, Julien Vovelle. Invariant measures for a stochastic Fokker-Planck equation. Kinetic & Related Models, 2018, 11 (2) : 357-395. doi: 10.3934/krm.2018017

[10]

Martin Burger, Ina Humpert, Jan-Frederik Pietschmann. On Fokker-Planck equations with In- and Outflow of Mass. Kinetic & Related Models, 2020, 13 (2) : 249-277. doi: 10.3934/krm.2020009

[11]

Marco Torregrossa, Giuseppe Toscani. On a Fokker-Planck equation for wealth distribution. Kinetic & Related Models, 2018, 11 (2) : 337-355. doi: 10.3934/krm.2018016

[12]

Michael Herty, Christian Jörres, Albert N. Sandjo. Optimization of a model Fokker-Planck equation. Kinetic & Related Models, 2012, 5 (3) : 485-503. doi: 10.3934/krm.2012.5.485

[13]

José Antonio Alcántara, Simone Calogero. On a relativistic Fokker-Planck equation in kinetic theory. Kinetic & Related Models, 2011, 4 (2) : 401-426. doi: 10.3934/krm.2011.4.401

[14]

Michael Herty, Lorenzo Pareschi. Fokker-Planck asymptotics for traffic flow models. Kinetic & Related Models, 2010, 3 (1) : 165-179. doi: 10.3934/krm.2010.3.165

[15]

Luca Lorenzi. Optimal Hölder regularity for nonautonomous Kolmogorov equations. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 169-191. doi: 10.3934/dcdss.2011.4.169

[16]

Benoît Pausader, Walter A. Strauss. Analyticity of the nonlinear scattering operator. Discrete & Continuous Dynamical Systems, 2009, 25 (2) : 617-626. doi: 10.3934/dcds.2009.25.617

[17]

Vittorio Martino. On the characteristic curvature operator. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1911-1922. doi: 10.3934/cpaa.2012.11.1911

[18]

Helge Dietert, Josephine Evans, Thomas Holding. Contraction in the Wasserstein metric for the kinetic Fokker-Planck equation on the torus. Kinetic & Related Models, 2018, 11 (6) : 1427-1441. doi: 10.3934/krm.2018056

[19]

Zeinab Karaki. Trend to the equilibrium for the Fokker-Planck system with an external magnetic field. Kinetic & Related Models, 2020, 13 (2) : 309-344. doi: 10.3934/krm.2020011

[20]

Hyung Ju Hwang, Juhi Jang. On the Vlasov-Poisson-Fokker-Planck equation near Maxwellian. Discrete & Continuous Dynamical Systems - B, 2013, 18 (3) : 681-691. doi: 10.3934/dcdsb.2013.18.681

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (254)
  • HTML views (0)
  • Cited by (8)

Other articles
by authors

[Back to Top]